Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 190, NWS Jackson, MS

April 22, 2017Leake County, Neshoba County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 22, 2017, 3:55 PM CDT for Leake County, Neshoba County, Mississippi. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2017, 3:55 PM CDT (20:55 UTC)
Expired
Apr 22, 2017, 4:45 PM CDT
In force
50 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Leake County, MS, Neshoba County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 76 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 3:08 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

547 
WUUS54 KJAN 222055
SVRJAN
MSC079-099-222145-
/O.NEW.KJAN.SV.W.0190.170422T2055Z-170422T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
355 PM CDT SAT APR 22 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Leake County in central Mississippi...
  Western Neshoba County in east central Mississippi...

* Until 445 PM CDT

* At 354 PM CDT, a severe thunderstorm was located near Carthage,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Carthage around 400 PM CDT. 
  Renfroe around 405 PM CDT. 
  Edinburg and Madden around 420 PM CDT. 
  Dowdville around 425 PM CDT. 
  Pearl River around 430 PM CDT. 
  Philadelphia and Dixon around 435 PM CDT. 

Other locations impacted by this severe thunderstorm include Standing
Pine and Redwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm. 
Move indoors immediately. Lightning is one of nature's leading 
killers. Remember, if you can hear thunder, you are close enough to 
be struck by lightning.

&&

LAT...LON 3258 8920 3258 8923 3270 8973 3293 8973
      3293 8911
TIME...MOT...LOC 2054Z 279DEG 31KT 3278 8959 

HAIL...1.00IN
WIND...60MPH
 
$$

DC
2 follow-up statements
642 
WWUS54 KJAN 222124
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
424 PM CDT SAT APR 22 2017

MSC079-099-222145-
/O.CON.KJAN.SV.W.0190.000000T0000Z-170422T2145Z/
Leake MS-Neshoba MS-
424 PM CDT SAT APR 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR EASTERN LEAKE AND WESTERN NESHOBA COUNTIES...

At 424 PM CDT, a severe thunderstorm was located near Dowdville, or
near Edinburg, moving east at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe storm will be near...
  Philadelphia and Dixon around 435 PM CDT. 

Other locations impacted by this severe thunderstorm include Standing
Pine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3258 8920 3258 8923 3264 8948 3293 8939
      3293 8911
TIME...MOT...LOC 2124Z 283DEG 31KT 3273 8930 

HAIL...<.75IN
WIND...60MPH
 
$$

DC
273 
WWUS54 KJAN 222135
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
435 PM CDT SAT APR 22 2017

MSC079-099-222145-
/O.EXP.KJAN.SV.W.0190.000000T0000Z-170422T2145Z/
Leake MS-Neshoba MS-
435 PM CDT SAT APR 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LEAKE AND WESTERN
NESHOBA COUNTIES WILL EXPIRE AT 445 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 900 PM CDT for
central and east central Mississippi.

LAT...LON 3258 8920 3258 8923 3264 8948 3293 8939
      3293 8911
TIME...MOT...LOC 2135Z 279DEG 31KT 3272 8920 

$$

DC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 1:01 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 22, 1:01 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
101 PM CDT Sat Apr 22 2017

...SEVERE STORMS POSSIBLE THIS AFTERNOON...

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
The primary concerns for aviation interests will be any +TSRA
along/ahead of the cold front pushing across the forecast area
this afternoon/early evening, followed by IFR category post-
frontal stratus for tonight into Sunday morning along with gusty
northwest surface winds. Expect ceilings to improve gradually
Sunday, reaching MVFR category at all sites after 15 UTC and
perhaps up to VFR category late Sunday. /EC/

&&

.DISCUSSION...

Not much has changed with thinking concerning the severe weather
potential for this afternoon. We still expect storms with the
potential for severe wind gusts/hail to develop ahead of a cold
front over Central MS. Latest analyses indicate the cold front is
approaching northwest portions of the ArkLaMiss with winds having
shifted at El Dorado and Pine Bluff, AR. In the preceding
airmass, low-mid level flow has a large westerly component in
association with the low-amplitude shortwave trough, and
effective deep layer shear is more pronounced north of the
ArkLaMiss. Mid level lapse rates ~ 6.5 C/km and moist boundary
layer conditions with surface dewpoints near 70 F are supporting
surface-based CAPE > 1500 j/kg over NE LA/SW MS.

As daytime heating continues, expect storms to increase in
coverage/intensity per recent CAM guidance, and marginal deep
layer shear ~ 35 kt should be just enough to provide some storm
organization and supercell potential, although recent HRRR output
is somewhat scattered/disorganized with deep convection. Deep
layer moisture convergence/frontal ascent combined with optimal
afternoon timing should support a window of opportunity for storms
to pulse up to severe limits and will keep the severe threat
going in the HWO/Graphics. The main concerns continue to be for
damaging wind gusts and hail up to quarter size. Given 0-1 km
shear < 20 kt and 0-3 km shear < 25kt, tornado potential is very
limited for both discrete and any potentially organized
convection. Per drier/capped airmass indicated by morning LIX
raob, it is questionable how far south the more vigorous storms
will make it as they move away from more favorable ascent, so the
most intense storms may stay north of the Hwy 84 corridor.

Forecast elements are generally unchanged for today, but did lower
high temperatures a bit due to greater cloud cover. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       81  51  64  47 /  73  49   9   0
Meridian      84  54  64  46 /  58  66  14   0
Vicksburg     80  51  65  47 /  69  26   7   0
Hattiesburg   86  55  68  47 /  44  57  12   0
Natchez       82  51  64  46 /  61  41   6   0
Greenville    75  51  65  48 /  36  11   7   0
Greenwood     77  50  65  46 /  56  19   8   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Apr 22, 4:03 AM CDT, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
403 AM CDT Sat Apr 22 2017

ARZ074-075-LAZ007-MSZ018-019-034-230915-
Ashley-Chicot-Morehouse-Bolivar-Sunflower-Washington-
403 AM CDT Sat Apr 22 2017

This hazardous weather outlook is for portions of the ArkLaMiss
Delta.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through 8 AM

Isolated severe storms capable of producing damaging wind gusts
are possible early this morning. Additional thunderstorms are
possible later today, but the greatest threat for severe weather
will be south and east of the area.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region early this
morning through today.

LAZ016-024>026-MSZ025>030-032-033-035>038-040>045-047>050-053-054-
059>061-230915-
Madison LA-Catahoula-Tensas-Concordia-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Choctaw-Oktibbeha-Humphreys-Holmes-Attala-
Winston-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Warren-
Hinds-Rankin-Scott-Claiborne-Copiah-Jefferson-Adams-Franklin MS-
403 AM CDT Sat Apr 22 2017

This hazardous weather outlook is for portions of northeast
Louisiana and central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...This afternoon

Severe storms capable of producing damaging wind gusts and hail to
the size of quarters are possible this afternoon.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

MSZ031-039-046-051-052-055>058-062>066-072-073-230915-
Lowndes-Noxubee-Kemper-Newton-Lauderdale-Simpson-Smith-Jasper-
Clarke-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-
Lamar-
403 AM CDT Sat Apr 22 2017

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, northeast Mississippi,
south central Mississippi, and southeast Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...This afternoon through early this evening

Severe storms capable of producing damaging wind gusts and hail to
the size of quarters are possible early this afternoon through
early this evening.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

LAZ008-009-015-023-230915-
West Carroll-East Carroll-Richland-Franklin LA-
403 AM CDT Sat Apr 22 2017

This hazardous weather outlook is for portions of northeast
Louisiana.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Early this afternoon

Isolated severe storms capable of producing damaging wind gusts
and hail to the size of quarters are possible this afternoon.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

MSZ074-230915-
Forrest-
403 AM CDT Sat Apr 22 2017

This hazardous weather outlook is for portions of southeast
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Early this evening

Isolated severe storms capable of producing damaging wind gusts
and hail to the size of quarters are possible early this
evening.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

DL

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Apr 22, 2:37 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Jackson MS
237 PM CDT SAT APR 22 2017

MSZ035-036-041-042-222000-
Sharkey MS-Humphreys MS-Yazoo MS-Holmes MS-
237 PM CDT SAT APR 22 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HOLMES...
NORTHWESTERN YAZOO...SOUTHERN HUMPHREYS AND NORTHEASTERN SHARKEY
COUNTIES UNTIL 300 PM CDT...

At 237 PM CDT, Meteorologists were tracking a strong thunderstorm
near Midnight, or 14 miles northwest of Yazoo City, moving east at 40
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Yazoo City around 255 PM CDT.

Other locations impacted by this storm include Eden, Silver City and
Louise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3296 9078 3316 9064 3315 9014 3278 9036
TIME...MOT...LOC 1937Z 282DEG 36KT 3297 9061

DC
Local storm report, Apr 22, 3:38 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
338 PM CDT SAT APR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     TSTM WND DMG     6 SSE LEXINGTON         33.04N 90.00W
04/22/2017                   HOLMES             MS   LAW ENFORCEMENT

            TREE DOWN ALONG HWY 17.

&&

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 2:37 PM CDTSpecial Weather StatementJANHumphreys23 min
Apr 22, 2:59 PM CDTSevere Thunderstorm WarningJANHolmes, Humphreys, Yazoo46 min
Apr 22, 3:17 PM CDTSevere Thunderstorm WarningJANAttala, Holmes, Leake, Madison43 min
Apr 22, 3:38 PM CDTSevere Thunderstorm WarningJANMadison, Yazoo21 min
Apr 22, 4:00 PM CDTSpecial Weather StatementJANYazoo45 min
Apr 22, 4:07 PM CDTSpecial Weather StatementJANLowndes23 min
Apr 22, 4:16 PM CDTSpecial Weather StatementJANMadison44 min
Apr 22, 4:28 PM CDTSpecial Weather StatementJANNeshoba47 min
Apr 22, 4:41 PM CDTSevere Thunderstorm WarningJANKemper, Lauderdale, Neshoba, Newton49 min
Apr 22, 4:57 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Rankin40 min
Apr 22, 5:06 PM CDTSpecial Weather StatementJANKemper39 min
Apr 22, 5:20 PM CDTSevere Thunderstorm WarningJANKemper, Lauderdale40 min
Apr 22, 5:36 PM CDTSpecial Weather StatementJANCopiah39 min
Apr 22, 5:52 PM CDTSevere Thunderstorm WarningJANLauderdale38 min
Apr 22, 6:07 PM CDTFlash Flood WarningJANLauderdale3 hr
Apr 22, 6:13 PM CDTSpecial Weather StatementJANSimpson, Smith47 min
Apr 22, 6:18 PM CDTSevere Thunderstorm WarningJANClarke27 min
Apr 22, 6:32 PM CDTSpecial Weather StatementJANLauderdale13 min
Apr 22, 6:37 PM CDTSpecial Weather StatementJANLawrence, Lincoln38 min
Apr 22, 6:38 PM CDTSevere Thunderstorm WarningJANJasper, Smith52 min
Apr 22, 6:52 PM CDTSevere Thunderstorm WarningJANLawrence, Lincoln38 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.